USMLE Step 3 - Question 30

A 77 year old male with a history of hypertension, diabetes, dyslipidemia and atrial fibrillation presents to the emergency department with altered mental status and generalized body aches. His temperature is 37.2 C, blood pressure 110/70, heart rate 80, respirations 20 and oxygen saturation 95% on room air. Physical examination reveals normal pupils, he is alert and oriented to person only, normal jugular venous pressure, normal breath sounds and heart sounds, and a non-tender/non-distended abdomen. A CBC is normal. Urinalysis shows large blood, negative nitrite, negative leukocyte esterase,  no WBCs and no RBCs. Electrolyte studies are below.

Sodium 149
Potassium 6.2
Chloride 110
CO2 16
BUN 52
Creatinine 2.8
Glucose 90
Calcium 6.2
Magnesium 2.0
Phosphorus 5.1

Which of the following medications most likely caused his current presentation?

A. Verapamil

B. Propranolol

C. Simvastatin

D. Amiodarone

E. Hydralazine

The patient in question #30 has rhabdomyolysis based on symptoms and electrolyte abnormalities (remember the mneumonic PUcK for elevated phosphorus, elevated uric acid, low calcium, and elevated potassium). Remember that when the urinalysis is positive for blood but no RBCs are seen, this indicates myoglobinuria and rhabdomyolysis should be considered. Creatinine kinase would be markedly elevated into the thousands. This was most likely caused by the HMG-CoA reductase inhibitor that he was taking (simvastatin) which is a common culprit. Verapamil can cause constipation or symptoms related to hypotension. Propranolol can worsen asthma or COPD symptoms and also cause symptoms related to hypotension. Amiodarone can cause hyper/hypothyroid symptoms, hepatic dysfunction, pulmonary fibrosis, deposition in the skin causing a blue hue, and ocular problems as well. Hydralazine (procainamide as well) is known for causing drug-induced lupus erythematosis (positive for anti-histone antibodies).